Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 122, NWS Charleston, WV

August 3, 2000Doddridge County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 3, 2000, 12:40 PM EDT for Doddridge County, West Virginia. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 2000, 12:40 PM EDT (16:40 UTC)
Expired
Aug 3, 2000, 1:00 PM EDT
In force
20 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Doddridge County, WV

The radar

The Charleston,WV radar (KRLX), 138 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 12:50 PM EDTThunderstorm WindWest Union, WVSeveral trees and large branches were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 031641
SVRCRW
WVC017-031700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 PM EDT THU AUG 3 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODDRIDGE COUNTY IN WEST VIRGINIA...

* UNTIL 100 PM EDT...

* AT 1233 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM OVER SOUTH CENTRAL TYLER COUNTY...MOVING EAST AT 25
  MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WEST UNION AND ROBERTS.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 
WINDS...WITH TREES AND POWER LINES BLOWN DOWN IN TYLER COUNTY. 

PLEASE REPORTg HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3945 8062 3943 8070 3932 8085 3931 8057
          3936 8054 3943 8055

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:20 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 9:20 AM EDT, 3 hours 20 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-031847-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
920 AM EDT THU AUG 3 2000

CURRENT FORECAST LOOKS GOOD.  06Z MESOETA STILL SHOWS THE FRONT ON
SCHEDULE.  WITH TIMING OF FRONT LATER THIS AFTERNOON THE MOS
PROBABILITIES OF CHANCE LOOK LOW SO LIKELY STILL LOOKS GOOD FOR
TODAY.  NO SIGNIFICANT CHANGES.

.RLX...
WV...NONE.2
VA...NONE.
KY...NONE.
OH...NONE.

.END/AAR

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:19 PM EDTSevere Thunderstorm WarningRLXLewis41 min
Aug 3, 3:44 PM EDTFlash Flood WarningRLXRitchie2 hr
Aug 3, 4:10 PM EDTFlash Flood WarningRLXLewis2 hr
Aug 3, 6:37 PM EDTFlash Flood WarningRLXWirt83 min
Aug 3, 6:53 PM EDTSevere Thunderstorm WarningRLXNicholas22 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.